Arizona, 2023Damaging Winds in Arizona, July 21, 2023
July 21, 2023 · NWS TWC · 2 events in 2 counties and zones
Scattered thunderstorms developed and moved west across southeast Arizona during the afternoon and evening. Severe thunderstorm outflow gusts occurred in Graham and Greenlee counties and some tree damage occurred in Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west across southeast Arizona during the afternoon and evening. Severe thunderstorm outflow gusts occurred in Graham and Greenlee counties and some tree damage occurred in Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 2:42 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 21, 2:42 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST Fri Jul 21 2023
.SYNOPSIS...An Excessive Heat Warning continues through Saturday,
with record high temperatures likely. Temperatures will begin to
moderate as thunderstorm chances increase area-wide over the
weekend into next week with high pressure setting up in a more
favorable position to our east. Strong winds and locally heavy
rain with some storms.
&&
.DISCUSSION...High pressure is dominating Arizona again today
leading to another round or record to near record temperatures.
Tucson has hit 107 degrees so far with the record being 110
degrees. The latest NBM gives the airport an 85 percent chance to
hit 110 degrees or higher. The Excessive Heat continues tomorrow
although highs will be around a couple degrees cooler than today
as the center of the ridge moves further north. Record to near
record heat will still be likely for some locales. By Sunday the
ridge moves over the Four Corners region and a little more
moisture makes its way into southeast Arizona. Because of this and
also the threat of expanded storm coverage have opted not to
extend the EHW at this time. However temperatures will still be 5
to 8 degrees above normal Sunday into next week, but could be
moderated by storms and outflows.
Dewpoints have lowered into the 40s and lower 50s thanks to
daytime mixing with GOES East showing PWAT values ranging from
0.8"-1.2". Current radar shows weak isolated thunderstorms over
the White Mountains and Chiricahuas. The HREF and other hi-res
guidance increase this activity later this afternoon then outflows
propagate storms westward through the evening. The main threats
will be strong outflow winds in excess of 50 mph and brief heavy
rainfall.
This weekend storm chances and coverage increase as the high moves
to a more favorable location over the Four Corners. This helps
increase PWAT values by about a quarter of inch for most of
southeast Arizona. Although ensembles keep the AZ/NM border around
1 inch. Without the high directly over Arizona 500 mb temps cool a
couple degrees and initial updrafts/thermals won't have to fight
as much synoptic scale subsidence. Warmer than normal temperatures
and continued strong surface heating will also contribute to
storm development. Saturday storm coverage will include areas from
central Pima County eastward including Tucson. Sunday storm
chances expand to include all of southeast Arizona. Heavier
rainfall will also become more of a threat, but the bigger threat
will still likely be strong outflow winds.
Next week the high drifts a little further east into New Mexico
and the Texas Panhandle. Ensembles show PWAT values staying about
the same or increasing a little bit with the AZ/NM border area
PWAT values still slightly below normal. However surface moisture
increases with models showing 1000mb-700mb mixing ratio values
above 10g/kg and daytime dewpoints back in the 60s for most of
southeast Arizona. This will lead to typical monsoon daily
isolated to scattered showers and thunderstorms for all of
southeast Arizona. The position of the high also opens up Arizona
to passing disturbances moving up from the south which could lead
to elevated storm strength and coverage.
&&
.AVIATION...valid through 23/00Z.
SCT-BKN clouds at 10k-15k ft AGL through the overnight hours. FEW
to SKC skies Saturday morning then another round of SCT-BKN
clouds 8k-12k ft AGL as convection begins. ISOLD-SCT SHRA/TSRA
between 21/21Z and 22/06Z, mainly east and south of KTUS with
potential impacts for the KOLS, KDUG, KALK and KSAD terminals.
There is the potential for TSRA wind gusts to 45 kts and brief
VSBY reductions to 3SM or less due to heavy rainfall this
afternoon/evening. Expect another round of SHRA/TSRA Saturday but
with expanded coverage to also include KTUS. Outside of
thunderstorm outflows, SFC wind NWLY/NLY at 8-14 kts, with
occasional gusts to 25 kts between 21/17Z and 22/03Z, with SFC
wind less than 10 kts and variable in direction at other times.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected today, mainly from the Tucson area
east and southward. Isolated to scattered afternoon and evening
showers and thunderstorms will spread westward across most of
southeast Arizona this weekend through the middle of next week.
These storms will be capable of producing strong, gusty and erratic
outflow winds of 45 mph or more. Although sustained 20-foot winds
will generally be less than 15 mph the next week, afternoon gusts up
to 30 mph may occur due to intense surface heating. Valley min RH
readings will range between 10-20 percent through the weekend then
15-25 percent next week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Saturday for AZZ501>509.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 21, 3:28 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Fri Jul 21 2023
AZZ508-212315-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
328 PM MST Fri Jul 21 2023
...A strong thunderstorm will impact portions of south central
Cochise County through 415 PM MST...
At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 352 and 378.
Route 191 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3134 10982 3161 10970 3149 10944 3133 10948
3133 10974
TIME...MOT...LOC 2228Z 110DEG 8KT 3140 10954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 21, 4:02 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST Fri Jul 21 2023
AZZ507-508-513-212345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
402 PM MST Fri Jul 21 2023
...A strong thunderstorm will impact portions of south central
Cochise County through 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bisbee, Hereford and Naco.
This includes the following highways...
Route 80 between mile markers 329 and 353.
Route 90 between mile markers 334 and 336.
Route 92 between mile markers 342 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3158 11005 3147 10974 3134 10978 3133 10994
3133 11011
TIME...MOT...LOC 2301Z 102DEG 9KT 3140 10985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDThunderstorm Wind, Graham
- When
- July 21, 4:34 PM MST
- Where
- Graham County, 2.15 mi NNW of Solomon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.850, -109.630
A thunderstorm wind gust to 61 mph was measured at KSAD ASOS at 1634MST.
Thunderstorm Wind, Pima
- When
- July 21, 7:20 PM MST
- Where
- Pima County, 3.45 mi ENE of (Dma)davis Monthan A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.184, -110.823
Thunderstorm winds downed a tree near Stella and Pantano in east Tucson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 21, 20231 death · 1 event
- Wildfire in Idaho, July 21 to 31, 2023$2.4 million · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 21 to 22, 2023$151,000 · 61 kt wind · 58 events
- Flash Flooding and Damaging Winds in Tennessee, July 21, 20231 injured · $318,000 · 66 kt wind · 20 events
- Hail in South Dakota, July 21, 2023$700,000 · 1 in hail · 5 events
- Tornado and Damaging Winds in Alabama, July 21, 2023$53,000 · EF1 · 20 events
- Damaging Winds in Oklahoma, July 21, 2023$125,000 · 73 kt wind · 7 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 2023$23,000 · 55 kt wind · 37 events
- Flash Flood and Damaging Winds in Mississippi, July 21, 2023$74,000 · 61 kt wind · 9 events
- Flash Flood in Vermont, July 21, 2023$100,000 · 1 event
- Flash Flooding in Tennessee, July 21, 2023$75,000 · 6 events
- Flash Flood in Vermont, July 21, 2023$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122199, 1122202.